Skip to main content

Smooth fractal interpolation

Abstract

Fractal methodology provides a general frame for the understanding of real-world phenomena. In particular, the classical methods of real-data interpolation can be generalized by means of fractal techniques. In this paper, we describe a procedure for the construction of smooth fractal functions, with the help of Hermite osculatory polynomials. As a consequence of the process, we generalize any smooth interpolant by means of a family of fractal functions. In particular, the elements of the class can be defined so that the smoothness of the original is preserved. Under some hypotheses, bounds of the interpolation error for function and derivatives are obtained. A set of interpolating mappings associated to a cubic spline is defined and the density of fractal cubic splines in is proven.

[1234567891011121314]

References

  1. 1.

    Ahlberg JH, Nilson EN, Walsh JL: The Theory of Splines and Their Applications. Academic Press, New York; 1967:xi+284.

    Google Scholar 

  2. 2.

    Barnsley MF: Fractal functions and interpolation. Constructive Approximation 1986,2(4):303–329.

    MATH  MathSciNet  Article  Google Scholar 

  3. 3.

    Barnsley MF: Fractals Everywhere. Academic Press, Massachusetts; 1988:xii+396.

    Google Scholar 

  4. 4.

    Barnsley MF, Harrington AN: The calculus of fractal interpolation functions. Journal of Approximation Theory 1989,57(1):14–34. 10.1016/0021-9045(89)90080-4

    MATH  MathSciNet  Article  Google Scholar 

  5. 5.

    Chand AKB, Kapoor GP: Generalized cubic spline fractal interpolation functions. SIAM Journal on Numerical Analysis 2006,44(2):655–676. 10.1137/040611070

    MATH  MathSciNet  Article  Google Scholar 

  6. 6.

    Ciarlet PG, Schultz MH, Varga RS: Numerical methods of high-order accuracy for nonlinear boundary value problems. I. One dimensional problem. Numerische Mathematik 1967,9(5):394–430. 10.1007/BF02162155

    MATH  MathSciNet  Article  Google Scholar 

  7. 7.

    Hall CA, Meyer WW: Optimal error bounds for cubic spline interpolation. Journal of Approximation Theory 1976,16(2):105–122. 10.1016/0021-9045(76)90040-X

    MATH  MathSciNet  Article  Google Scholar 

  8. 8.

    Hutchinson JE: Fractals and self-similarity. Indiana University Mathematics Journal 1981,30(5):713–747. 10.1512/iumj.1981.30.30055

    MATH  MathSciNet  Article  Google Scholar 

  9. 9.

    Laurent P-J: Approximation et optimisation. Hermann, Paris; 1972:xiii+531.

    Google Scholar 

  10. 10.

    Navascués MA, Sebastián MV: Some results of convergence of cubic spline fractal interpolation functions. Fractals 2003,11(1):1–7. 10.1142/S0218348X03001550

    MATH  MathSciNet  Article  Google Scholar 

  11. 11.

    Navascués MA, Sebastián MV: Fitting curves by fractal interpolation: an application to the quantification of cognitive brain processes. In Thinking in Patterns: Fractals and Related Phenomena in Nature. Edited by: Novak MM. World Scientific, New Jersey; 2004:143–154.

    Google Scholar 

  12. 12.

    Navascués MA, Sebastián MV: Generalization of Hermite functions by fractal interpolation. Journal of Approximation Theory 2004,131(1):19–29. 10.1016/j.jat.2004.09.001

    MATH  MathSciNet  Article  Google Scholar 

  13. 13.

    Navascués MA, Sebastián MV: A fractal version of Schultz's theorem. Mathematical Inequalities & Applications 2005,8(1):63–70.

    MATH  MathSciNet  Article  Google Scholar 

  14. 14.

    Stoer J, Bulirsch R: Introduction to Numerical Analysis. Springer, New York; 1980:ix+609.

    Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to M. A. Navascués.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Navascués, M.A., Sebastián, M.V. Smooth fractal interpolation. J Inequal Appl 2006, 78734 (2006). https://doi.org/10.1155/JIA/2006/78734

Download citation

Keywords

  • Classical Method
  • Interpolation Error
  • Fractal Function
  • General Frame
  • Fractal Technique
\